Rhode Island, 2016

Strong Wind in Rhode Island, April 1, 2016

April 1, 2016 · NWS BOX · 1 event in 1 county or zone

Heavy rainfall and good mixing combined to bring strong low level winds down to the surface. This resulted in strong to damaging winds across portions of southern New England.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heavy rainfall and good mixing combined to bring strong low level winds down to the surface. This resulted in strong to damaging winds across portions of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 1, 3:44 PM EST, 23 minutes earlier.

Area forecast discussion, Apr 1, 3:44 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
444 PM EDT FRI APR 1 2016

.SYNOPSIS...
PASSING COLD FRONT WILL MOVE THROUGH THE REGION AND STALL OFFSHORE
TONIGHT. A LULL OVERNIGHT PRIOR TO ANOTHER BOUT OF RAIN SATURDAY.
AN INTENSIFYING CLIPPER LOW AND ITS ATTENDING ARCTIC FRONT SWEEPS
ACROSS THE AREA SATURDAY NIGHT INTO SUNDAY MORNING...BRINGING THE
RISK FOR A BRIEF PERIOD ACCUMULATING SNOW ALONG WITH STRONG WINDS.
BEHIND THIS FRONT AN UNSEASONABLY COLD AIRMASS OVERSPREADS THE
REGION WITH BLUSTERY NORTHWEST WINDS. ANOTHER LOW PRESSURE TRACKS
OVER OR NEAR THE SOUTH COAST OF NEW ENGLAND MONDAY...BRINGING THE
RISK FOR SNOW AND/OR RAIN TO THE AREA. DRYING TREND FOLLOWS TUE
BUT COLD AND BLUSTERY WEATHER AS WELL.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD FRONT CONTINUES TO MOVE ACROSS UPSTATE NEW YORK THIS AFTERNOON.
OUT AHEAD OF THE FRONT...CLOUDS ARE BREAKING UP WHICH IS ALLOWING
FOR TEMPS TO WARM QUICKLY INTO THE 70S AND INCREASE IN MIXING. THIS
HAS ALSO ALLOWED FOR INSTABILITY VALUES TO INCREASE OVER 500 J/KG
ACROSS THE BERKSHIRES INTO WESTERN MASS. THIS IS LINED UP WITH WHERE
SPC HAS THE MARGINAL RISK. MOISTURE VALUES ARE SOMEWHAT LIMITED WITH
K VALUES OF OVER 32 ARE JUST MAKING ITS WAY INTO THE BERKS.
REGARDLESS BELIEVE ANY STORM THAT DOES DEVELOP COULD MAINTAIN ITSELF
INTO WESTERN MASS AS WINDS ACROSS ORE...CEF..BDL HAVE BACKED TO A
MORE SOUTHEAST DIRECTION WHERE PIT AND POU ARE ARE SOUTHWEST.

MAIN RISK WITH THE THUNDERSTORMS ARE SMALL HAIL...STRONG GUSTY WINDS
AND NUISANCE FLOODING. POTENT 925 MB LLJ IS STILL IN THE VICINITY
OF THE REGION THIS AFTERNOON...AND IF ANY STORM STRENGTHENS ENOUGH
THEN IT COULD TAP INTO THE JET BRINGING DOWN THE GUSTY WINDS ALOFT.
PWAT VALUES ARE STILL ABOVE 1-1.2 INCHES...NEAR 3 STANDARD
DEVIATIONS ABOVE NORMAL INDICATING A LOT OF MOISTURE WITHIN THE
ENVIRONMENT. SO THESE STORMS COULD RESULT IN HEAVY RAIN AND IF THEY
TRAIN A BIT THEN NUISANCE FLOODING IS POSSIBLE.

THROUGH THE AFTERNOON BELIEVE CONVECTION COULD MAINTAIN ITSELF
ACROSS THE PIONEER VALLEY AND PERHAPS INTO NORTHERN MASS. HOWEVER
ACROSS IJD TO TAN ANY LEFTOVER CONVECTION WILL BE RUNNING INTO A
MORE STABLE AIRMASS THANKS TO THE MARINE INFLUENCES. SO PRECIP WILL
BE MORE LIMITED TO SHOWERY WEATHER BY THIS EVENING ACROSS RHODE
ISLAND AND SOUTHEASTERN MASS. PRECIP SHOULD BEGIN TO PUSH OFFSHORE
AFTER 02Z RESULTING IN A DRYING TREND FROM WEST TO EAST.

LASTLY...FOGGY CONDITIONS STILL CONTINUE ACROSS THE SOUTH COAST OF
RHODE ISLAND AND REDEVELOPING FOR MASSACHUSETTS. VSBYS ARE IMPROVING
ACROSS RHODE ISLAND SO WILL LET SPS GO WHEN IT EXPIRES. HOWEVER MAY
NEED TO WATCH VSBYS ACROSS THE CAPE AS WEBCAMS ARE SHOWING FOG
MOVING BACK IN. CROSS SECTIONS ARE SHOWING NEARLY SATURATION WITHIN
THE LOW LEVELS AS AN INVERSION SETS UP THIS EVENING. HOWEVER WITH
THE FRONT APPROACHING COMBINED WITH GUSTY WINDS MAY LIMIT VSBYS FROM
DROPPING DOWN TO 1/4 SM.

TONIGHT...

CONDITIONS DRY OUT TONIGHT WITH THE PASSAGE OF THE COLD FRONT. DRY
AIR DOES LAG A BIT SO COULD SEE SOME LINGERING FOG OR DRIZZLE ACROSS
THE CAPE AND THE ISLANDS. CLOUDS WILL TRY TO BREAK OUT TONIGHT BUT
NOT ENOUGH FOR TRUE RADIATIONAL COOLING. OVERNIGHT TEMPS WILL STAY
SOMEWHAT MILE...INTO THE MID TO UPPER 40S.

A FRONTAL WAVE WILL MOVE ALONG THE STALLED FRONT DURING THE SECOND
HALF OF THE NIGHT BRINGING ANOTHER ROUND OF SHOWERS TO THE REGION BY
SATURDAY MORNING.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
TOMORROW...

UPPER LEVEL TROUGH OVER THE GREAT LAKES KEEPS SOUTHERN NEW ENGLAND
IN SOUTHWEST FLOW ALOFT. WEAK SHORTWAVE WILL MOVE THROUGH THE FLOW
AND DEVELOP A SURFACE LOW WHICH WILL MOVE ALONG THE STALLED COLD
FRONT OFFSHORE. HIGHEST CONFIDENCE FOR PRECIP IS ACROSS RHODE ISLAND
AND SOUTHEAST MASS INCLUDING THE CAPE AND THE ISLANDS. LOCATIONS
NORTH AND WEST WILL SEE PRECIP BUT NOT AS WIDESPREAD THAN ACROSS SE
LOCATIONS.

BEING ON THE NORTHERN SIDE OF THE DEVELOPING LOW...850 MB TEMPS WILL
SLOWLY DROP THROUGHOUT THE DAY. THIS COMBINED WITH CLOUD COVER WILL
KEEP TEMPS INTO THE LOW TO MID 50S. BULK OF THE PRECIP SHOULD BEGIN
TO MOVE OFFSHORE BY THE LATE AFTERNOON WITH A FEW SHOWERS POSSIBLE
INTO THE EVENING HOURS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...

* VERY ACTIVE WEATHER THIS PERIOD WITH A WINTER-LIKE PATTERN

* TEMPERATURES - UNSEASONABLY COLD FOR EARLY APRIL SUNDAY THROUGH
  WEDNESDAY...THEN MODERATING LATE NEXT WEEK

* PRECIPITATION - TWO POTENTIAL ACCUMULATING SNOW EVENTS...ONE
  LATE SAT NIGHT-EARLY SUNDAY W/THUNDERSNOW POSSIBLE...THE OTHER
  MONDAY-MONDAY NIGHT

SATURDAY NIGHT/SUNDAY MORNING...NOT MUCH CHANGE FROM PREVIOUS
THINKING. IMPRESSIVE SHORTWAVE FOR THIS TIME OF YEAR WILL HELP
RAPIDLY GENERATE A SURFACE LOW PRESSURE OVER SOUTHERN NEW
ENGLAND. THE BIG QUESTION REMAINS HOW QUICKLY LOW LEVEL COLD AIR
CAN MOVE INTO SOUTHERN NEW ENGLAND.

CURRENT THINKING IS RAIN TO START...CHANGING GRADUALLY OVER TO
SNOW. THERE COULD BE SOME FREEZING RAIN DURING THIS TRANSITION
SATURDAY NIGHT. THAT MAY REQUIRE A WINTER WEATHER ADVISORY. JUST
NOT CONFIDENT ENOUGH IN THE DETAILS TO ISSUE ONE NOW.

THE OTHER WILDCARD WILL BE THE POSSIBILITY OF CONVECTION. VERY
DYNAMIC SYSTEM...WITH SOME CONVECTIVE INSTABILITY...SO CANNOT RULE
IT OUT COMPLETELY. SHOULD ANY CONVECTION OCCUR WHILE IT IS
SNOWING...SNOWFALL MAY BE LOCALLY A BIT HIGHER THAN CURRENT
FORECAST.

ALSO WILL NEED TO MONITOR WIND POTENTIAL WITH THE INITIAL SURGE OF
COLDER AIR. IMPRESSIVE PRESSURE CHANGE COUPLET AT THE SURFACE.
SOME POTENTIAL FOR WIND GUSTS UP TO 60 MPH. AGAIN...NOT CONFIDENT
IN THE DETAILS JUST YET. TOO MANY MOVING PARTS.

SUNDAY AFTERNOON/NIGHT...DRYING TREND FOR THE AFTERNOON BEHIND THE
DEPARTING CLIPPER LOW. A MODIFIED ARCTIC AIRMASS OVERSPREADS OUR
REGION WITH BLUSTERY NW WINDS. HIGH TEMPERATURES WILL BE 5-10
DEGREES BELOW NORMAL...WITH EVEN LOWER WIND CHILLS IN THE 20S.

MONDAY...MODELS CONTINUE TO TRACK A FRONTAL WAVE ALONG OR JUST
SOUTH OF THE SOUTH COAST OF NEW ENGLAND. NOT PERFECT AGREEMENT
WITH THE TRACK...SO STILL SOME UNCERTAINTY ON THE THERMAL
PROFILES. FOLLOWED A MODEL BLEND APPROACH TO SMOOTH OVER THESE
DIFFERENCES FOR NOW. STILL LOOKING LIKE A PLOWABLE SNOWFALL
POSSIBLE FOR MUCH OF THE REGION...ESPECIALLY NORTH OF I-90.

TUESDAY...UNSEASONABLE COLD ON BACKSIDE OF DEPARTING FRONTAL
WAVE. TEMPERATURES FOR MOST WILL STRUGGLE TO BREAK FREEZING.
DEPENDING ON WIND DIRECTION...THIS MAY SUPPORT OCEAN-EFFECT SNOWS
/OES/ ACROSS EASTERN COASTAL MA. OTHERWISE DRYING TREND ELSEWHERE.

WEDNESDAY...ENSEMBLES SUGGEST COLD MEAN TROUGH EXITS INTO THE NW
ATLANTIC...YIELDING RISING HEIGHTS...DRIER WEATHER AND MODERATING
TEMPERATURES.

THURSDAY AND FRIDAY...DECENT ENSEMBLE AGREEMENT ON MEAN TROUGH
RELOADING LATE NEXT WEEK. THUS A POSSIBLE COASTAL LOW SOMEWHERE
ALONG THE EAST COAST LATE NEXT WEEK. WILL HAVE TO WATCH INTENSITY
AND DURATION OF ANY COASTAL LOW AS ASTRONOMICAL TIDES ARE VERY
HIGH...12.0+ FT AT BOSTON. HENCE RISK OF COASTAL FLOODING. AT THE
PRESENT TIME...THINKING PRECIPITATION WOULD BE MAINLY IN THE FORM
OF RAIN.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY/...

BEFORE 03Z...HIGH CONFIDENCE.
MVFR/IFR CONDITIONS WILL LIFT THIS AFTERNOON AS COLD FRONT BEGINS TO
APPROACH THE REGION. LOW PROB OF -TSRA IN SOME OF THE SHOWERS
DEVELOPING AHEAD OF THE FRONT. SW GUSTS NEAR 20-30 KTS WILL SWITCH
TO A MORE WESTERLY DIRECTION BEHIND FRONTAL PASS.

AFTER 03Z...MODERATE CONFIDENCE.
DRYING TREND FROM WEST TO EAST TONIGHT AS COLD FRONT STALL SOUTH OF
ACK. MAINLY VFR WITH LOW PROB OF IFR/LIFR IN FOG ACROSS THE CAPE AND
ISLANDS. SHOWERS WILL BEING TO PICK UP NEAR DAYBREAK ACROSS THE
CAPE AND ISLANDS AS LOW PRESSURE APPROACHES.

TOMORROW...MODERATE CONFIDENCE.
INCREASING -RA COVERAGE. LOWERING CIGS DOWN TO MVFR-IFR CIGS AND
VSBYS WITH LOWEST CONDITIONS FORECAST S/E.

KBOS TAF...HIGH CONFIDENCE. -SHRA THIS EVENING BUT LOW CONFIDENCE
TSRA.

KBDL TAF...HIGH CONFIDENCE IN TAF. MODERATE CONFIDENCE OF SCT TSRA
THREAT THIS AFTERNOON.

OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...MODERATE CONFIDENCE.

SAT NIGHT/SUN MORNING...VFR-MVFR TO START...THEN LOWERING TO
MVFR-IFR IN RAIN SHOWERS CHANGING TO SNOW SQUALLS WITH ISOLATED
THUNDER POSSIBLE. A FEW INCHES OF SNOWFALL POSSIBLE IN A SHORT
PERIOD OF TIME. NW WINDS MAY GUSTS UP TO 40-50 KT SUN MORNING.

SUN AFTN/NIGHT...IMPROVING TRENDS WITH CIGS LIFTING TO VFR ALONG
WITH DIMINISHING WINDS.

MON...MVFR-IFR LIKELY WITH LOW RISK OF LIFR IN SPOTS. WIDESPREAD
SNOW POSSIBLY MIXING WITH OR CHANGING TO RAIN ACROSS CT/RI AND
SOUTHEAST MA. PLOWABLE SNOWFALL POSSIBLE ESPECIALLY NORTHERN MA.

TUE...PRECIP TAPERS OFF WITH IMPROVING CIGS AND VSBYS. HOWEVER
INCREASING NE WINDS MAY YIELD OCEAN-EFFECT SNOW SHOWERS OVER
SOUTHEAST MA.

WED...VFR CONDITIONS. GUSTY W TO NW WINDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH SATURDAY/...MODERATE CONFIDENCE.

FOGGY CONDITIONS THROUGH THE REMAINDER OF THE EVENING. GUSTY SW
WINDS WILL BEGIN TO DISSIPATE THIS EVENING AND SWITCH TO THE WEST AS
COLD FRONT PASSES. ISO TO SCT SHOWERS MAY ACCOMPANY THE FRONT. DRY
WEATHER AND LIGHT WINDS WILL PREVAIL TONIGHT. HOWEVER A LOW PRESSURE
SYSTEM WILL MOVE ALONG THE WATERS TOMORROW MORNING RESULTING IN
WIDESPREAD SHOWERS AND LOWER VSBYS. SCA WILL CONTINUE THROUGH THE
PERIOD AWAY FROM THE EASTERN BAYS.

OUTLOOK /SATURDAY NIGHT THROUGH WEDNESDAY/...MODERATE CONFIDENCE.

SAT NIGHT/SUNDAY...CLIPPER LOW TRACKS ALONG OR NEAR SOUTHERN NEW
ENGLAND COAST...THEN ACROSS GEORGES BANK/GULF OF ME. NW GALES
LIKELY WITH A PERIOD OF STORM FORCE GUSTS IN THE MORNING
IMMEDIATELY BEHIND THIS LOW. VSBY REDUCED IN RAIN SHOWERS...
CHANGING TO SNOW SQUALLS EARLY SUNDAY THEN ENDING BY MIDDAY.

MON...LOW PRES TRACKS ALONG OR NEAR SOUTHERN NEW ENG COAST. VSBY
LIMITED IN RAIN AND SNOW.

TUE...LOW PRES EXITS EAST OF CAPE COD WITH NE GALES LIKELY IN ITS
DEPARTURE. SNOW EARLY LIMITS VSBY. SNOW MAY LINGER ACROSS CAPE COD
BAY AND MA BAY IN COLD NE FLOW.

WED...GUSTY W TO NW WINDS. ROUGH SEAS LINGER ACROSS THE OUTER
COASTAL WATERS.

&&

.CLIMATE...
MONDAY APRIL 4
RECORD LOW TEMPERATURES

BOSTON............17/1954
HARTFORD..........14/1954
PROVIDENCE........14/1954
WORCESTER.........13/1954

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
RI...NONE.
MARINE...STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     ANZ231>235-237-250-254>256.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ232>234.
     GALE WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR
     ANZ230-236-251.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230.
     SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR ANZ231-
     236-251.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ235-237-250-
     254>256.

&&

SYNOPSIS...BELK/DUNTEN
NEAR TERM...DUNTEN
SHORT TERM...DUNTEN
LONG TERM...BELK
AVIATION...BELK/DUNTEN
MARINE...BELK/DUNTEN
CLIMATE...STAFF
Hazardous weather outlook, Apr 1, 3:54 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT FRI APR 1 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-022100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
454 PM EDT FRI APR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LATE SATURDAY INTO SUNDAY MORNING...A PERIOD OF SNOW IS LIKELY...
AND MAY BE BRIEFLY HEAVY FOR A TIME ALONG WITH THE RISK OF
THUNDERSNOW. WHILE A MAJOR SNOWSTORM IS NOT EXPECTED...A FEW
INCHES OF SNOWFALL IN A SHORT PERIOD OF TIME MAY OCCUR AND IMPACT
TRAVEL CONDITIONS. IN ADDITION...A BRIEF PERIOD OF STRONG
NORTHWEST WINDS MAY ACCOMPANY THE SNOW SUNDAY MORNING. THUS A WIND
ADVISORY OR A HIGH WIND WATCH MAY BE NEEDED AS THIS EVENT NEARS.

SUNDAY NIGHT INTO MONDAY...ANOTHER LOW PRESSURE IS EXPECTED TO
CROSS SOUTHERN NEW ENGLAND. A PLOWABLE SNOWFALL IS POSSIBLE....
ESPECIALLY NORTH OF I-90 AND ELEVATIONS ABOVE 1000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>235-237-250-254>256-022100-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
454 PM EDT FRI APR 1 2016

...STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WATCH.

SUNDAY...NORTHWEST GALES /34 KT AND GREATER/ ARE LIKELY ALONG
WITH A LOW RISK OF STORM FORCE GUSTS /48 KT AND GREATER/. AREAS
OF LIGHT FREEZING SPRAY POSSIBLE ACROSS THE MASSACHUSETTS WATERS
SUNDAY NIGHT AND AGAIN MON NIGHT AND TUE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-251-022100-
BOSTON HARBOR-NARRAGANSETT BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
454 PM EDT FRI APR 1 2016

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

SUNDAY...NORTHWEST GALES /34 KT AND GREATER/ ARE LIKELY ALONG
WITH A LOW RISK OF STORM FORCE GUSTS /48 KT AND GREATER/. AREAS
OF LIGHT FREEZING SPRAY POSSIBLE ACROSS THE MASSACHUSETTS WATERS
SUNDAY NIGHT AND AGAIN MON NIGHT AND TUE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Apr 1, 11:08 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1208 PM EDT FRI APR 1 2016

RIZ006>008-012100-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
1208 PM EDT FRI APR 1 2016

...AREAS OF DENSE FOG ALONG THE SOUTH COAST OF RHODE ISLAND...

AREAS OF DENSE FOG WILL IMPACT THE SOUTH COAST OF RHODE ISLAND
THROUGH MUCH OF TODAY AND POSSIBLY INTO THIS EVENING...BEFORE
WINDS SHIFT INTO THE WEST. UNTIL THEN AREAS OF DENSE FOG WILL
REDUCE VISIBILITY TO A QUARTER MILE OR LESS AT TIMES.

DUNTEN
Special weather statement, Apr 1, 2:56 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT FRI APR 1 2016

MAZ002>004-008-012100-
WESTERN FRANKLIN MA-NORTHERN WORCESTER MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-
356 PM EDT FRI APR 1 2016

...STRONG THUNDERSTORM IN NORTHWESTERN HAMPSHIRE...AND CENTRAL
FRANKLIN COUNTIES...

AT 353 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CUMMINGTON...OR 13 MILES NORTHWEST OF NORTHAMPTON...MOVING NORTHEAST
AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. BRIEF LOCALLY
HEAVY DOWNPOURS ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
GREENFIELD...ORANGE...DEERFIELD...GARDNER...ATHOL...WINCHENDON...MONTAGUE...
TEMPLETON...ASHBURNHAM...WINCHESTER...SUNDERLAND...NORTHFIELD...
WILLIAMSBURG...BERNARDSTON...BUCKLAND...CONWAY...SHELBURNE...LEVERETT...
ERVING AND ASHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4273 7245 4271 7191 4265 7186 4240 7292
      4252 7298
TIME...MOT...LOC 1953Z 246DEG 50KT 4246 7287

WTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Northwest Providence

When
April 1, 4:07 PM EST to 4:12 PM EST
Where
Northwest Providence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A tree and branches were downed on Paris Iron Road in Glocester. In Woonsocket, trees and wires on Talcott Street were downed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631316.